Alert archive / Idaho / Winter Storm Warnings in 2018
Winter Storm Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm warning at Nov 3, 2018, 2:26 PM MDT for 6 counties in Idaho. It took effect at Nov 4, 2018, 12:00 AM MDT. It was in force for 18 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 3, 2018, 2:26 PM MDT (20:26 UTC)
- In effect from
- Nov 4, 2018, 12:00 AM MDT
- Expired
- Nov 4, 2018, 4:50 PM MST
- In force
- 18 hr
- Issued by
- NWS Pocatello, ID
Counties Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 94 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 4, 11:00 AM MST | SNOW 2.4 | 14 N Montpelier, ID | SLUG CREEK DIVIDE SNOTEL 7225 MSL. 13-HOUR TOTAL. |
| Nov 4, 11:00 AM MST | SNOW 2.4 | 14 N Montpelier, ID | SLUG CREEK DIVIDE SNOTEL 7225 MSL. 13-HOUR TOTAL. |
| Nov 4, 11:00 AM MST | SNOW 2.4 | 38 E Idaho Falls, ID | PINE CREEK PASS SNOTEL 6720 MSL. 13-HOUR TOTAL. |
| Nov 4, 11:00 AM MST | SNOW 2.9 | 11 Ne Montpelier, ID | GIVEOUT SNOTEL 6932 MSL. 13-HOUR TOTAL. |
| Nov 4, 11:48 AM MST | SNOW 2.9 | 3 Nne Driggs, ID | STORM TOTAL OF 2.9 INCHES SO FAR JUST NORTHEAST OF DRIGGS-REED MEMORIAL AIRPORT. SNOW CONTINUES TO FALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662 WWUS45 KPIH 032026 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 226 PM MDT Sat Nov 3 2018 IDZ060-063-064-041100- /O.UPG.KPIH.WS.A.0004.181104T0600Z-181105T0600Z/ /O.NEW.KPIH.WS.W.0005.181104T0600Z-181105T0600Z/ Bear River Range-Caribou Range-Big Hole Mountains- Including the city of Victor 226 PM MDT Sat Nov 3 2018 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT MDT TONIGHT TO 11 PM MST SUNDAY... * WHAT...Heavy snow and blowing snow expected. Plan on difficult travel conditions. Total snow accumulations of 4 to 7 inches, with localized amounts up to 10 inches, are expected. * WHERE...Victor, Pine Creek Pass, Georgetown Summit, Wayan and Emigration Pass. * WHEN...From midnight MDT tonight to 11 PM MST Sunday. * ADDITIONAL DETAILS...Winds gusting as high as 40 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ065-066-041100- /O.UPG.KPIH.WS.A.0004.181104T0600Z-181105T0600Z/ /O.NEW.KPIH.WW.Y.0024.181104T0600Z-181105T0600Z/ Teton Valley-Centennial Mountains - Island Park- Including the cities of Ashton, Driggs, and Island Park 226 PM MDT Sat Nov 3 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT MDT TONIGHT TO 11 PM MST SUNDAY... * WHAT...Snow expected. Plan on slippery road conditions. Total snow accumulations of 1 to 4 inches. * WHERE...Island Park, Ashton and Driggs. * WHEN...From midnight MDT tonight to 11 PM MST Sunday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ061-062-041100- /O.NEW.KPIH.WW.Y.0024.181104T0600Z-181105T0600Z/ Bear Lake Valley-Blackfoot Mountains- Including the cities of Montpelier, Soda Springs, Henry, and Bone 226 PM MDT Sat Nov 3 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT MDT TONIGHT TO 11 PM MST SUNDAY... * WHAT...Snow and blowing snow expected. Plan on slippery road conditions. In addition, areas of poor visibility are expected. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Soda Springs and Montpelier. * WHEN...From midnight MDT tonight to 11 PM MST Sunday. * ADDITIONAL DETAILS...Winds gusting as high as 35 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ Valle
3 follow-up statements
149 WWUS45 KPIH 040843 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 143 AM MST Sun Nov 4 2018 IDZ060-063-064-042100- /O.CON.KPIH.WS.W.0005.000000T0000Z-181105T0600Z/ Bear River Range-Caribou Range-Big Hole Mountains- Including the city of Victor 143 AM MST Sun Nov 4 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow and blowing snow expected. Plan on difficult travel conditions. Snow accumulations of 4 to 7 inches, with localized amounts up to 14 inches, are expected. * WHERE...Victor, Pine Creek Pass, Georgetown Summit, Wayan and Emigration Pass. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 40 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ061-062-065-066-042100- /O.CON.KPIH.WW.Y.0024.000000T0000Z-181105T0600Z/ Bear Lake Valley-Blackfoot Mountains-Teton Valley- Centennial Mountains - Island Park- Including the cities of Montpelier, Soda Springs, Henry, Bone, Ashton, Driggs, and Island Park 143 AM MST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow and blowing snow expected. Plan on slippery road conditions. In addition, areas of poor visibility are expected. Snow accumulations of 2 to 5 inches, with localized amounts up to 12 inches, are expected. * WHERE...Island Park, Ashton and Driggs. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$
037 WWUS45 KPIH 042112 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 212 PM MST Sun Nov 4 2018 IDZ061-062-042215- /O.CAN.KPIH.WW.Y.0024.000000T0000Z-181105T0600Z/ Bear Lake Valley-Blackfoot Mountains- 212 PM MST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow remains possible this evening across the lower valleys. However, snow is melting on most low elevation roads. Therefore the winter weather advisory is cancelled. $$ IDZ060-063-064-050600- /O.CON.KPIH.WS.W.0005.000000T0000Z-181105T0600Z/ Bear River Range-Caribou Range-Big Hole Mountains- Including the city of Victor 212 PM MST Sun Nov 4 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow and blowing snow expected. Plan on difficult travel conditions. Additional snow accumulations of up to 4 inches is possible. * WHERE...Victor, Pine Creek Pass, Georgetown Summit, Wayan and Emigration Pass. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 40 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. $$ IDZ065-066-050600- /O.CON.KPIH.WW.Y.0024.000000T0000Z-181105T0600Z/ Teton Valley-Centennial Mountains - Island Park- Including the cities of Ashton, Driggs, and Island Park 212 PM MST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow and blowing snow expected. Plan on slippery road conditions. Additional snow accumulations of up to 2 inches are possible. * WHERE...Island Park, Ashton Hill and Driggs. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ Valle
550 WWUS45 KPIH 042350 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 450 PM MST Sun Nov 4 2018 IDZ060-063-064-050100- /O.CAN.KPIH.WS.W.0005.000000T0000Z-181105T0600Z/ Bear River Range-Caribou Range-Big Hole Mountains- 450 PM MST Sun Nov 4 2018 ...WINTER STORM WARNING IS CANCELLED... Mountain snow showers with additional accumulations upwards of an inch will continue across the eastern mountains this evening, however the threat of heavy snow has ended for the evening and thus the Winter Storm Warning has been cancelled. $$ IDZ065-066-050100- /O.CAN.KPIH.WW.Y.0024.000000T0000Z-181105T0600Z/ Teton Valley-Centennial Mountains - Island Park- 450 PM MST Sun Nov 4 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... A mix of showers will continue through the evening, however the threat of moderate snow has ended for the evening and thus the Winter Weather Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Nov 3, 2:05 PM MDT, 21 minutes earlier.
Area forecast discussion, Nov 3, 2:05 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 205 PM MDT Sat Nov 3 2018 .SHORT TERM...Tonight through Sunday night. Our next storm system will arrive late tonight from the northwest. Snow levels are expected to be around 5500-6000 feet. Models show a strong push of precipitation arriving early Sunday morning. Much of the central mountains are shadowed in this event, but near ridge top level 5-10 inches are possible. Galena Summit and Banner Summit could pick up 3 to 5 inches of snow, will probably just continue the special weather statement in those locations. Meanwhile, models showing the eastern highlands getting walloped tomorrow. The higher mountain passes from Pine Creek to Geneva Summit to Emigration Summit could see 5 to 10 inches. Lesser amounts are expected in the valleys with 2 to 5 inches possible where temperatures are expected to warm enough in the afternoon to convert the snow into a mix. Meanwhile, we may see some rain showers in the Snake Plain especially Sunday morning when the stronger push of moisture arrives. Temperatures will probably stay warm enough in the Snake Plain to keep the precipitation liquid, but can't rule out some wet snow mixing in especially on the benches. This looks like another windy system, although not as windy as the last system. Still, sustained winds of 25 mph are possible tomorrow afternoon across the Snake Plain. The models have shifted the core of the winds down the Snake Plain, so have extended the advisory into the Magic Valley. Blowing dust could be an issue once again on Sunday. Blowing snow could be a factor as well across the eastern highlands. The bulk of the precipitation is expected to dissipate Sunday evening and the winds should quickly diminish during the early evening hours. Valle .LONG TERM...Monday Through Saturday. No major forecast changes were required for Mon and Tues. Lingering showers associated with Sunday's departing storm system will continue along and east of I-15 and in portions of the Central Mntns, transitioning into a moist NW flow pattern that will keep similar activity going in the same general areas Tues. QPF amounts do not look terribly heavy and in general this has the flavor of nuisance activity, but with colder temps, almost all of this activity will fall as snow. Thus, we will have to watch for localized slick driving conditions where persistent snow showers are able to coat roads, especially along the WY border region from Island Park down to Georgetown. For now, will be keeping much of the Snake Plain and eastern Magic Valley dry, including the immediate Pocatello and Idaho Falls areas, as well as the southern reaches of the Central Mntns. A more pronounced embedded shortwave trough is still expected to swing through Wed, which may result in an uptick in snow shower activity and coverage during the afternoon, with a slight chance expanding into more of the Snake Plain. Was more generous in broadbrushing PoPs during this period to account for a bit more natural uncertainty in the details a few days out and a more organized source of moisture/lift, but models are holding fairly consistent with this system. At this time, we are not expecting significant snowfall or wind. The storm will be moving out Wednesday night and Thursday. The GFS is weaker and kicks it out faster vs the GFS. We followed the model blends that follow more closely with the GFS. A ridge builds over the western U.S. heading into next weekend. The ECMWF is stronger with the ridge, keeping another system passing by to our NE. The GFS wants to clip the Divide as it has the ridge still to the West. The blends have light snow mainly across the central mountains and from Island Park and the Centennials south through the Big Holes. We followed that forecast trend as well. Temps warm slightly but still remain below-average for this time of year. - Keyes/KSmith && .AVIATION...As the next storm moves in for tonight and Sunday, look for winds to hold close to current conditions and eventually increase. Winds for KPIH and KIDA should remain 10-20kts sustained past midnight, then hit 25-30kts with higher gusts by afternoon. The winds KBYI quickly increase around sunrise and hit similar speeds around 18z tomorrow as well. Winds should remain 10-15kts at KDIJ with higher gusts. They should remain southerly tonight and Sunday morning, which may help hold off worsening ceiling/visibility conditions as precipitation kicks in. KSUN winds should not be an issue it appears this time. Now, to the precipitation side of the forecast. Northwest flow will favor more precipitation impact KIDA, KPIH and especially KDIJ. We are looking for VCSH at KDIJ in the early evening, then not long after midnight at KIDA and KPIH. Sometime between 9-12z, more widespread rain or snow should kick in at those sites. Downslope winds may actually limit low ceilings and visibility as mentioned for KDIJ, as well as KPIH. In fact, that downslope flow may allow for a mix of rain and snow vs all snow at DIJ. That TAF calls for IFR with that mix, with a caveat that more intense precipitation or less downslope will allow for snow and possible LIFR conditions. KPIH should stay MVFR/low end VFR and rain. KIDA should start out as a mix and MVFR. By afternoon, those sites should go to VCSH and most of the precipitation shifts south and east. KBYI will eventually see at least VCSH around sunrise and beyond. For now, we also have them remaining VFR based on that trend. KSUN will be tricky. Northwest flow doesn't favor them for seeing widespread rain or snow at the airport directly. That said, there looks to be a window of a few hours tomorrow morning for MVFR weather and a rain/snow mix. Otherwise, look for VCSH and definite obscurations in the mountains the north. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight MDT tonight to 11 PM MST Sunday for IDZ061-062-065-066. Wind Advisory from 11 AM to 7 PM MST Sunday for IDZ051>055. Winter Storm Warning from midnight MDT tonight to 11 PM MST Sunday for IDZ060-063-064. &&
In the hours before
Special weather statement, Nov 3, 2:12 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pocatello ID 212 PM MDT Sat Nov 3 2018 IDZ071-072-041100- Frank Church Wilderness-Sawtooth/Stanley Basin- Including the cities of Clayton and Stanley 212 PM MDT Sat Nov 3 2018 ...SNOW SHOWERS AND GUSTY WINDS SUNDAY... A storm system will spread snow showers across the area beginning after midnight tonight. Snow could be locally heavy at times Sunday morning. Travel may become difficult at times, especially over Banner Summit and Galena Summit. Those planning to travel through the area Sunday, or those planning backcountry activities should be prepared for cold and snowy conditions. Valle
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 6:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| Nov 3, 2:05 AM MDT | Wind Advisory | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Cassia and 7 more | 40 hr |
| Nov 3, 2:26 PM MDT | Winter Weather Advisory | PIH | Bear Lake, Bingham, Bonneville, Caribou, Clark, Fremont and 2 more | 27 hr |
Nearby
Winter Storm Warnings in Idaho, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.